New York, 2009Hail and Damaging Winds in New York, July 26, 2009
July 26, 2009 · NWS BUF · 6 events in 3 counties and zones
A cold front crossed the area and brought severe thunderstorms to parts of the eastern Finger Lakes and eastern Lake Ontario region. The thunderstorms produced damaging winds that downed trees and power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $69,000
- Crop damage
- $15,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front crossed the area and brought severe thunderstorms to parts of the eastern Finger Lakes and eastern Lake Ontario region. The thunderstorms produced damaging winds that downed trees and power lines. In Clyde, a home was damaged by a falling tree. In Wayne county, hail accompanied the storms with nickel-size hail being reported in Rose.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 26, 12:35 PM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 26, 12:35 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
135 PM EDT SUN JUL 26 2009
.SYNOPSIS...
A COLD FRONT WILL PUSH THROUGH CENTRAL AND EASTERN NEW YORK STATE
TODAY AND BRING A FEW MORE SHOWERS AND THUNDERSTORMS TO THE AREA.
A COUPLE MORE SHOWERS ARE POSSIBLE MONDAY BEFORE HIGH PRESSURE
BRINGS WARM AND DRY CONDITIONS ON TUESDAY. ANOTHER COLD FRONT
APPROACHING FROM THE CENTRAL GREAT WILL LAKES WILL BRING A CHANCE
FOR SHOWERS AND THUNDERSTORMS FOR WEDNESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
130 PM UPDATE...CONVECTION HAS FIRED ALONG LAKE ERIES BREEZE
BOUNDARY...WITH A SCATTERED OF SHOWERS AND A FEW STORMS EXTENDING
FROM THE CHAUTAUQUA LAKESHORE NORTHEAST TO SOUTHERN ERIE AND
GENESEE TO WESTER MONROE EARLY THIS AFTERNOON. SO FAR NOTHING
SEVERE BUT LOCAL DOWNPOURS AND MAYBE A BIT OF HAIL. THIS ACTIVITY
SHOULD CONTINUE THROUGH MID AFTERNOON...WITH WINDS VEERING
SLIGHTLY WHICH WOULD PUSH ACTIVITY A BIT FURTHER EAST...STRONG
LAKE SHADOW IN BUFFALO AREA SHOULD GENERALLY PROTECT THE CITY AND
NORTH SUBURBS.WHILE STRONG LINE NEAR HAMILTON LOOKS TO STAY NORTH
BUT WILL NEED TO WATCH FOR THE OUTFLOWS IN NIAG COUNTY. ALL IN
ALL...PREV UPDATE HAS THIS WELL COVERED...HIGHER POPS SOUTH AND
EAST...LOWEST IN BUF-IAG AREA. ISOLD SEVERE POSSIBLE BUT BETTER
CHANCES EAST OF OUR CWA WHERE INSTABILITY MUCH BETTER LATER TODAY.
TONIGHT...WILL TAPER THREAT OF SHWRS AND TSTMS OFF FROM WEST TO EAST
DURING THE EVENING HRS KEEPING CHC POPS INTO EARLY EVENING IN THE
WEST AND INTO LATE EVENING ACROSS AREAS EAST OF THE GENESEE VALLEY.
LOWS TONIGHT GENLY IN THE LOW TO MID 60S WITH UPPER 50S ACROSS
HIGHER TERRAIN SOUTHEAST OF BUF, ACROSS THE SOUTHERN TIER.
WILD WEATHER DAY FROM BUF TO ROC YESTERDAY WITH AT LEAST TWO
CONFIRMED TORNADOES AND MANY REPORTS OF DAMAGE. SEE LSR AND PNS
PRODUCTS FOR FURTHER DETAILS...THESE ARE AVAILABLE ON TOP NEWS OF
THE DAY SECTION OF OUR WEBSITE.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
WEAK HIGH PRESSURE RIDGING ACROSS THE LOWER GREAT LAKES WILL BRING
DRY CONDITIONS FOR A GOOD PART OF MONDAY...BUT WILL LEAVE IN A
CHANCE FOR A FEW AFTERNOON SHOWERS AND THUNDERSTORMS WITH A COUPLE
OF ILL DEFINED SHORT WAVES FORECAST TO ROTATE EAST ACROSS NEW YORK
STATE. THE NAM12 IS SUGGESTING THAT THERE WILL BE SOME SHADOWING
DEVELOPING DOWNWIND OF LAKE ERIE. THEREFORE...WILL INDICATE SLIGHTLY
HIGHER CHANCE POPS ACROSS THE SOUTHERN TIER AND NORTHEAST OF KBUF.
EXPECT THE CONVECTION TO DIE DOWN QUICKLY WITH THE LOSS OF DAYTIME
HEATING MONDAY EVENING.
TUESDAY STILL LOOKS TO BE A DRY AND RATHER WARM DAY WITH 850 MB
TEMPERATURES FORECAST TO WARM TO ABOUT 16C. CORRESPONDING SURFACE
TEMPERATURES SHOULD HAVE NO PROBLEM RISING INTO THE LOWER TO MID
80S.
TUESDAY NIGHT WILL FEATURE A RETURN TO SLIGHTLY MORE UNSETTLED
CONDITIONS AS MOISTURE BEGINS TO ADVECT AHEAD OF A COLD FRONT THAT
WILL BE ADVANCING SLOWLY ACROSS THE CENTRAL GREAT LAKES. WILL
INDICATE A GRADUAL WEST TO EAST INCREASE IN LOW CHANCE POPS.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
DURING THIS PERIOD...THE PERSISTENT UPPER LOW OVER THE GREAT LAKES
REGION IS EXPECTED TO RETROGRADE A LITTLE BIT FURTHER TO THE WEST IN
RESPONSE TO A BUILDING RIDGE OVER THE EASTERN PACIFIC...WITH THE
MEAN POSITION OF THE UPPER TROUGH AXIS MIGRATING FROM THE CENTRAL
LAKES TO THE WESTERN LAKES/UPPER MIDWEST. THIS WILL ALLOW FOR
GRADUAL HEIGHT RISES OVER OUR AREA AS THE WESTERN ATLANTIC
SUBTROPICAL RIDGE SLOWLY BUILDS FURTHER WESTWARD IN RESPONSE TO THE
RETROGRADING LOW...WITH THE UPPER LEVEL FLOW TENDING MORE THEN
SOUTHWESTERLY WITH TIME. AS A RESULT...TEMPERATURES DURING THIS
PERIOD SHOULD BE CLOSE TO OR EVEN A LITTLE ABOVE NORMAL MIDSUMMER
LEVELS.
AS FOR RAIN CHANCES...THE RELATIVELY QUIET CONDITIONS AT THE END OF
THE SHORT TERM PERIOD WILL BECOME MORE UNSETTLED FOR WEDNESDAY AND
WEDNESDAY NIGHT AS A COLD FRONT PUSHES EAST FROM THE CENTRAL GREAT
LAKES. THE LATEST GFS GUIDANCE SUGGESTS THAT THE FRONT WILL CROSS
NEW YORK STATE WEDNESDAY NIGHT...THEN STALL SOUTH OF THE STATE
THURSDAY AND FRIDAY. BASED ON THIS TREND...WILL MAINTAIN LIKELY POPS
ACROSS THE AREA WEDNESDAY FOLLOWED BY DECREASING CHANCE POPS FOR
THURSDAY AND FRIDAY.
WEAK RIDGING BETWEEN THE DEPARTED COLD FRONT AND ANOTHER SYSTEM
TRACKING ACROSS THE UPPER MIDWEST SHOULD BRING DRY WEATHER ON
SATURDAY.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
CONDITIONS SHLD GENLY BE VFR ACROSS MUCH OF THE REGION FOR THE 24
HOUR TAF PERIOD...BUT BRIEFLY LOWERING TO MVFR/IFR IN ANY
SHOWERS/TSTORMS. BEST CHC OF THIS WOULD BE UNTIL 00Z AT THE KROC
AND KJHW SITES. ANY ACTIVITY SHLD WIND DOWN THIS EVENING IN THE
WEST AND THEN AFTER 06Z EAST OF LK ONTARIO. SOME FOG IS POSSIBLE
ACROSS PORTIONS OF THE SOUTHERN TIER LATE TONIGHT.
OUTLOOK...
MONDAY NIGHT AND TUESDAY...MAINLY VFR.
WEDNESDAY...MVFR IN SHOWERS/THUNDERSTORMS.
THURSDAY...VFR/MVFR IN MORNING SHOWERS.
FRIDAY...MAINLY VFR.
&&
.MARINE...
SOUTHWEST WINDS BEHIND A DEPARTING COLD FRONT WILL ALLOW WAVES TO
BUILD A LITTLE MORE TODAY AND MONDAY...BUT CONDITIONS ARE EXPECTED
TO REMAIN JUST BELOW THE CRITERIA NEEDED FOR A SMALL CRAFT ADVISORY.
EXPECT GENERALLY LIGHT SOUTHERLY WINDS ON TUESDAY...BEFORE A
STRENGTHENING SOUTHWEST FLOW SETS UP AHEAD OF AN APPROACHING COLD
FRONT WEDNESDAY.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.
&&
SYNOPSIS...TJP
NEAR TERM...JJP/SFM
SHORT TERM...JJR/TJP
LONG TERM...JJR/TJP
AVIATION...SFM
MARINE...TJP
Hazardous weather outlook, Jul 26, 4:03 AM EST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
503 AM EDT SUN JUL 26 2009
NYZ001>005-010>014-019>021-085-270915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE-
WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
503 AM EDT SUN JUL 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
NYZ006>008-270915-
OSWEGO-JEFFERSON-LEWIS-
503 AM EDT SUN JUL 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS FORMING AHEAD OF A SLOW MOVING COLD FRONT
COULD BECOME STRONG TO SEVERE THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-270915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
503 AM EDT SUN JUL 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Local storm report, Jul 26, 8:55 AM EST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
955 AM EDT SUN JUL 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TORNADO HILTON 43.29N 77.79W
07/25/2009 MONROE NY NWS STORM SURVEY
EFO LENGTH 0.75MI / WIDTH 30 YDS
&&
LEVANSpecial weather statement, Jul 26, 11:14 AM EST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1214 PM EDT SUN JUL 26 2009
NYZ002-010-011-261915-
ORLEANS-NORTHERN ERIE-GENESEE-
INCLUDING THE CITIES OF...MEDINA...BUFFALO...BATAVIA
1213 PM EDT SUN JUL 26 2009
..THUNDERSTORMS DEVELOPING RAPIDLY JUST EAST AND NORTHEAST OF BUFFALO...
AT 1210 PM...A LINE OF THUNDERSTORMS EXTENDED FROM LANCASTER AND
ALDEN NORTHEAST ACROSS AKRON TO ALABAMA AND WESTERN ORLEANS
COUNTIES. THESE STORMS WILL MOVE NORTHEAST AT 30 MPH AND PRODUCE
TORRENTIAL RAINS...FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL. THE
LINE SHOULD EDGE SLOWLY EAST ACROS ORLEANS AND WESTERN GENESEE
COUNTIES THROUGH 130 PM.
SFM
Special weather statement, Jul 26, 12:39 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
139 PM EDT SUN JUL 26 2009
NYZ003-011>013-019-020-085-261900-
MONROE-GENESEE-WYOMING-LIVINGSTON-CHAUTAUQUA-CATTARAUGUS-
SOUTHERN ERIE-
INCLUDING THE CITIES OF...ROCHESTER...BATAVIA...WARSAW...
GENESEO...JAMESTOWN...OLEAN...ORCHARD PARK...SPRINGVILLE
139 PM EDT SUN JUL 26 2009
AT 140 PM A WIDE AREA OF SHOWERS AND THUNDERSTORMS WERE SCATTERED
ACROSS THE EFFECTED COUNTIES. THE STRONGEST STORMS WERE OVER
EASTERN ERIE, AND NORTH CENTRAL MONROE COUNTIES. HOWEVER, ANY
DEVELOPING STORM IN THESE AREAS WILL BE CAPABLE OF PRODUCING
TORRENTIAL DOWNPOURS, GUSTY WIND, SMALL HAIL, AND FREQUENT
LIGHTNING. POOR DRAINAGE FLOODING AND PONDING ON AREA ROADWAYS CAN
BE EXPECTED, ESPECIALLY IN AREAS ALREADY DRENCHED FOR THE RAIN OF
THE PAST FEW DAYS. IF THREATENING WEATHER APPROACHES TAKE COVER
IMMEDIATELY.
Special weather statement, Jul 26, 2:06 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
306 PM EDT SUN JUL 26 2009
NYZ004-005-262015-
WAYNE-NORTHERN CAYUGA-
INCLUDING THE CITIES OF...NEWARK...FAIR HAVEN
306 PM EDT SUN JUL 26 2009
...STRONG THUNDERSTORMS TO AFFECT WAYNE AND NORTHERN CAYUGA COUNTIES...
AT 302 PM EDT...A STRONG THUNDERSTORM WAS LOCATED ALONG THE NEW
YORK STATE THRUWAY NEAR THE WAYNE-SENECA COUNTY LINE. THIS STORM
WILL MOVE NORTHWARD ACROSS EASTERN WAYNE COUNTY...REACHING CLYDE
AROUND 315 PM AND WOLCOTT BY 345 PM. IT MAY THEN CLIP FAR NORTHERN
CAYUGA COUNTY NEAR FAIR HAVEN A BIT AFTER 4 PM. THE STORM CONTAINS
HEAVY RAIN AND POSSIBLE HAIL ALONG WITH FREQUENT LIGHTNING. POOR
DRAINAGE FLOODING CAN OCCUR.
SFM
Thunderstorm Wind, Wayne
- When
- July 26, 2:10 PM EST
- Where
- Wayne County, 0.5 mi E of Clyde
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 43.080, -76.870
Thunderstorm winds downed a tree which fell on a house.
Hail, Wayne
- When
- July 26, 2:16 PM EST
- Where
- Wayne County, 0.59 mi ENE of Clyde
- Measured
- 0.88 in hail
- Property damage
- $3,000
- Crop damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 43.084, -76.870
Thunderstorm Wind, Wayne
- When
- July 26, 2:27 PM EST
- Where
- Wayne County, 1.22 mi SE of Wolcott
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 43.210, -76.810
Thunderstorm Wind, Ontario
- When
- July 26, 4:12 PM EST
- Where
- Ontario County, 0.86 mi NE of Phelps
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $18,000
- Reported by
- Law Enforcement
- Coordinates
- 42.960, -77.060
Thunderstorm Wind, Ontario
- When
- July 26, 4:13 PM EST
- Where
- Ontario County, 0.69 mi N of Geneva
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 42.880, -76.980
Thunderstorm Wind, Oswego
- When
- July 26, 5:44 PM EST
- Where
- Oswego County, 1 mi E of Palermo
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $8,000
- Reported by
- Trained Spotter
- Coordinates
- 43.370, -76.260
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New Jersey, July 26, 20091 death · 3 injured · $44,000 · 1 in hail · 16 events
- Hail and Damaging Winds in New Jersey, July 26, 200912 injured · $2.2 million · 1 in hail · 14 events
- Heat in California, July 26, 20091 death · 3 injured · 1 event
- Rip Current in Michigan, July 26, 20091 death · 1 event
- Damaging Winds in North Carolina, July 26, 2009$5.0 million · 50 kt wind · 2 events
- Hail and Damaging Winds in Texas, July 26, 20093 injured · $532,000 · 1 in hail · 6 events
- Tornado in New York, July 26, 2009$300,000 · EF1 · 1 event
- Hail and Damaging Winds in Pennsylvania, July 26, 2009$450,000 · 1.5 in hail · 5 events
- Lightning Strike in Georgia, July 26, 2009$450,000 · 1 event
- Flash Flooding and Hail in Tennessee, July 26, 2009$156,000 · 1.75 in hail · 11 events
- Flash Flood and Hail in Virginia, July 26, 20091 injured · $34,000 · 1 in hail · 25 events
- Flash Flooding and Hail in New York, July 26, 20092 injured · $19,000 · 1 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191011, 191009, 191014, 191015, 191017, 191018.